Javascript er ikke aktivert i din nettleser. Dette er nødvendig for å bruke Oncolex. Kontakt din systemadministrator for å aktivere JavaScript.

Sun Exposure under Drug Therapy

Definitions

Photosensitivity

Increased sensitivity to ultraviolet light have been associated with certain drugs used in cancer treatment. Photosensitivity reactions can be expressed in various ways. They can be phototoxic, which is by far the most common, or photoallergic (8,14). Druginduced photosensitivity is mainly caused by wavelengths in the UVA range, but UVB rays may also be involved (8).

Phototoxicity

A phototoxic reaction is reminiscent of a reinforced sunburn, with redness, edema, pain and increased sensitivity in sun-exposed areas of the skin. This is caused by a photochemical reaction of a photosensitive drug and irradiation of sunlight on the skin, which leads to skin cell death. In severe cases, blistering can occur (14). Symptoms may appear immediately or as a delayed inflammatory reaction (3). Higher doses of medication will give an increased risk of skin reaction (14). Healing of skin area will often lead to a hyperpigmentation that can last from weeks to months before they might disappear (8). Although the incidence of drug-induced photosensitivity is unknown, phototoxic reactions is possibly more common than is diagnosed or reported.

Photoallergy

An immunological reaction usually occurring 24-72 hours after sun exposure. The reaction degenerates as an itchy, eczema-like eruptions. In acute cases, one can see rash liquids. The prevalence of eczema is usually limited to sun-exposed skin, but can in severe cases spread to larger areas of the body. Unlike a phototoxic reaction, photoallergy is less dependent on the dose of the causative drug (8).

Photoinstability

Some drugs can be degraded when exposed to light. This can happen both before administration and when the drug is circulating in the body. This degradation can cause redness/rash and edema of the skin. This applies especially for dacarbazine (9). It is unknown whether the effect of the drug is affected and it is therefore recommended that one avoids direct sunlight as long as the drug is active in the body.

PPE ( palmoplantar erythrodysesthesia = Acral erythema )

PPE is also called hand-foot syndrom. The condition starts with altered skin sensation that develops into burning pain, swelling and redness of palm of the hands and soles of the feet. The symptoms can also occur in other parts of the body that is subjected to pressure, for example under tight clothing. In severe cases large blisters and ulceration can develop. The pain can be so severe that daily activities is limited.

PPE is often seen with liposomal doxorubicin (Caelyx®) and high dose cytarabine, but may in principle occur with any anthracyclines, taxanes and fluorouracil (5- FU® ) (9,14) .

Acne-like rash

Pimple-like eruptions in skin areas with a lot of sebaceous glands such as the face, scalp, chest and neck. In contrast to common acne, the liquid-filled blisters does not contain any bacteria (9,10,15).

Hyperpigmentation

Hyperpigmentation is a common side effect in patients receiving chemotherapy, especially alkylating drugs and antibiotics with cytostatic effect. The area that has increased pigmentation may be localized or diffusely distributed. It can occur in the skin, mucous membranes, hair and nails. Pigment changes can be normalized upon discontinuation of the drug, but it may also persist.

Fluorouracil is one of the most common drugs which can provide hyperpigmentation. Others are; metotrexate, busulfan, doxorubicin liposomal, Hydroksyurea®, procarbazine, bleomycin, cyclophosphamide, doxorubicin , ifosfamide, tegafur, mitoxantrone, daunorubicin, fluorouracil, cisplatin, carmustine, thiotepa, docetaxel, vinorelbine, vincristine, imatinib and combination regimens (14).

An increased pigmentation in sun-exposed areas with the use of methotrexate, fluorouracil and capecitabine is described (16,17,18). Beyond that there is little evidence in the literature  that hyperpigmentation aggravates by sun exposure.

Radiation Recall Dermatitis (RRD)/Photo Toxic recall reaction

Flares of an inflammatory skin reaction in an area of ​​previous radiation damaged skin resulting from sunburn or external radiation. RRD can occur from months to years after the initial radiation damage.

Drugs that can provide RRD are; bleomycin, capecitabine, cyclophosphamide, dactinomycin, cytarabine, daunorubicin, docetaxel, doxorubicin liposomal, doxorubicin, etoposide, fluorouracil, gemcitabine, Hydroksyurea® , idarubicin, lomustine, melphalan, methotrexate, paclitaxel, tamoxifen and vinblastine (14). EGFR inhibitors (cetuximab , gefitinib and erlotinib) may also cause other skin reactions that may be exacerbated by sun exposure (9,10,19).

Oslo University Hospital shall not be liable for any loss whether direct, indirect, incidental or consequential, arising out of access to, use of, or reliance upon any of the content on this website. Oslo University Hospital© 2018